Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

What causes strong and rhythmic contraction under the ribs?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 3194 Questions
Good Morning, My Mom who is 87 is having a contraction or spasm that is strong and rhythmic on her left side under her ribs and to the left of her belly button. It shakes her whole body, 'goes off' every 30 sec to a minute and last around 45 min. It has been starting when after she is awake but still in bed. It can be felt if I put my hand on her stomach, and seen, looks like she is getting kicked from the inside. No pain, just uncomfortable. We when to the emergency room 3 times and they found nothing, xrays, blood tests normal. checked for perithyroid function, its normal. Frequency has increased in the last week from every couple days to 3-4 times a day. she has been prescribed muscle relaxer, which seems to help some, but does not stop. She goes for an EEG today. Any ideas I could ask her doctor about are most welcome. thanks XXXXXXX
Posted Sun, 29 Dec 2013 in General Health
Answered by Dr. Shafi Ullah Khan 10 hours later
Brief Answer: Symptomatic treatment with modifications Detailed Answer: hello there! Thank you for asking. I read your query about your mother's spasms and cramps and i want you to know that these cramps are mutietiologic/ multifactorial. Some are managable and some are not. Age of 87 has its geriatric limitations. One of them is deranged MMCs( Migrating myoelectric complexes) the gut forces which makes a propelling forces in the gut and let the contents moving. They get deranged with age and the more they deranged the more are the spasms. Next is the drugs your mom is on. Remember the armour thyroid has its prokinetic effect on gut and so is the effect of meclizine. So two prokinetics in a row are making the spasms and cramps exacerbated. So all you need is some good skeletal muscle relaxants like tizanidine and some good antispasmodics like phloroglucinols and dose modifications for the meclizine and aromour thyroid etc to get the results. But good news is that as all the bad thing have been ruled out from the work up so your mum is safe. i would recommend some good antidepressant added to the medicines like Prozac etc to get things better. Good Luck and take some very good care of your mother. If you have any more queries for me. please feel free to ask, other wise kindly close the discussion and rate the answer as per your experience. May the odds be ever in your favour. regards Dr. S Khan
Above answer was peer-reviewed by
Follow-up: What causes strong and rhythmic contraction under the ribs? 2 hours later
No, I don't think so.
Answered by Dr. Shafi Ullah Khan 4 hours later
Brief Answer: I am sorry fot the inconvenience then Detailed Answer: hello madam! Thank you for asking again. I tried the best i could to answer. I am sorry for the inconvenience if you didnt get satisfied, but with the details provided and the scenario presented this is the most likely possibility for these spasms as far as my knowledge of medicine is. You have the right to have 2nd or 3rd opinion. But one should have a geriatric limitations in one's mind. You can request the site team for another answer from another doctor until and unless you are wishes Good Luck S Khan
Above answer was peer-reviewed by
Follow-up: What causes strong and rhythmic contraction under the ribs? 2 hours later
Thanks for trying.
Answered by Dr. Shafi Ullah Khan 6 minutes later
Brief Answer: :) Detailed Answer: You are welcome.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor